New Mexico, 2012Drought in New Mexico, June 1 to 30, 2012
June 1 to 30, 2012 · NWS EPZ · 16 events in 16 counties and zones
Another very dry month across most of Southwest New Mexico kept a majority of the area in severe to extreme drought conditions.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another very dry month across most of Southwest New Mexico kept a majority of the area in severe to extreme drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 31, 2:01 PM MST, 9 hours 59 minutes earlier.
Area forecast discussion, May 31, 2:01 PM MST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
301 PM MDT THU MAY 31 2012
.SYNOPSIS...
A WEAK COLD FRONT THAT MOVED THROUGH THIS MORNING WILL BRING A
SMALL CHANCE OF SHOWERS OR THUNDERSTORMS THIS EVENING AND AGAIN
FRIDAY AFTERNOON. TEMPERATURES WILL BE DOWN TO NEAR NORMAL FOR
FRIDAY AFTERNOON BUT WILL CLIMB TO THE HIGH 90S SATURDAY INTO AT
LEAST THE FIRST HALF OF NEXT WEEK. BREEZY CONDITIONS MAY RETURN
NEXT TUESDAY AND WEDNESDAY.
&&
.DISCUSSION...
WEAK UPPER LEVEL TROUGH AND ASSOCIATED BACK DOOR FRONT CROSSED THE
STATE THIS MORNING. THE FRONT IS NOW IN NORTHERN MEXICO AND
PUSHING INTO EASTERN ARIZONA. THIS WILL TAKE TEMPERATURES DOWN TO
NEAR NORMAL FOR FRIDAY AND ALLOW HIGHER DEWPOINT AIR TO ADVECT IN
FROM THE EAST. THE INCREASE IN MOISTURE WILL BRING A SLIGHT CHANCE
OF THUNDERSTORMS OVER AREAS EAST OF THE CONTINENTAL DIVIDE THIS
EVENING AND AGAIN FRIDAY AFTERNOON. THE BEST CHANCE OF TSTORMS IS
OVER THE SACRAMENTO MOUNTAINS AND EAST OF THE RIO GRANDE IN
HUDSPETH AND OTERO COUNTIES AND EASTERN EL PASO COUNTY. LOW PRESSURE
ALOFT OVER NORTHWEST SONORA ON THE TRAILING END OF THAT UPPER
LEVEL TROUGH WILL MOVE SOUTHEAST AS A RIDGE OF HIGH PRESSURE MOVES
INTO ARIZONA AND NEW MEXICO FRIDAY AFTERNOON AND NIGHT. THIS WILL
ALLOW TEMPERATURES TO CLIMB BACK TO THE UPPER 90S AND POSSIBLY THE
LOW 100S SATURDAY THROUGH WEDNESDAY. THE OVERALL PATTERN WILL BE
CHANGING THROUGH THE MIDDLE OF NEXT WEEK AS A WEAK RIDGE OF HIGH
PRESSURE ALONG THE WEST COAST MOVES INLAND AND STRENGTHENS OVER
THE PLAINS. THIS WILL KEEP US IN A RELATIVELY DRY AND WARM WEST TO
SOUTHWEST FLOW ALOFT THAT MAY BECOME STRONG ENOUGH TO SET UP A LEE
SIDE TROUGH OVER EASTERN NEW MEXICO TUESDAY AND WEDNESDAY...WITH
BREEZY CONDITIONS POSSIBLE EACH AFTERNOON.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH SPOTTY CU DEVELOPING
EAST OF THE DIVIDE...AND EVEN A SLIGHT CHANCE FOR ISOLATED THUNDER
OVER THE SACRAMENTO MOUNTAINS FOR THE REMAINDER OF THIS EVENING.
BREEZY THIS EVENING...THEN LIGHT AND VARIABLE WINDS ARE EXPECTED
OVERNIGHT...WITH LIGHT SOUTHERLY FLOW EXPECTED TOMORROW. WINDS
WILL SHIFT TO THE SOUTHWEST AND INCREASE SLIGHTLY OVER AREAS WEST
OF THE RIO GRANDE BY TOMORROW AFTERNOON. INCREASING LOW LEVEL
MOISTURE TONIGHT WILL LEAD TO WIDELY SCATTERED THUNDERSTORMS
MAINLY EAST OF THE RIO GRANDE TOMORROW AFTERNOON...WITH A SLIGHT
CHANCE OF THUNDER FARTHER WEST... FAVORING HIGHER TERRAIN.
&&
.FIRE WEATHER...
...DRY LIGHTNING POSSIBLE FRIDAY...ESPECIALLY IN THE BLACK RANGE
AND IN THE SACRAMENTO MOUNTAINS...
A WEAK BACKDOOR COLD FRONT THAT PUSHED ACROSS THE REGION EARLY
TODAY BROUGHT EASTERLY WINDS TO MOST LOWER-ELEVATION AREAS. AN
INITIAL SURGE OF LOW-LEVEL MOISTURE...PRIMARILY OVER THE TULAROSA
BASIN AND POINTS EAST...HAS ALLOWED FOR SOME CUMULUS BUILD-UPS
OVER THE HIGHER TERRAIN...IN PARTICULAR THE WEST SLOPES OF THE
SACRAMENTOS. THERE REMAINS A SLIGHT CHANCE FOR AN ISOLATED
THUNDERSTORM WITH DRY LIGHTNING IN THESE AREAS.
DEEPER LOW LEVEL MOISTURE WILL PUSH INTO THE AREA OVERNIGHT...
REACHING THE NM/AZ BORDER BY MORNING. THE MOISTURE WILL BE
SHALLOWER AND EASIER TO MIX-OUT THE FARTHER WEST YOU GO. BY
MID-AFTERNOON TOMORROW...40S DEWPOINTS WILL HAVE MIXED OUT WEST OF
THE RIO GRANDE. STILL...THERE MAY BE ENOUGH RESIDUAL MOISTURE FOR
ISOLATED THUNDERSTORMS OVER THE HIGHER TERRAIN IN SOUTHWEST NEW
MEXICO...MOST LIKELY NEAR THE BLACKS RANGE. FARTHER EAST... WIDELY
SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY OVER THE
SACRAMENTOS AND HUDSPETH COUNTY WHERE A WEAK SURFACE TROUGH AND
CONVERGENCE ZONE IS LIKELY TO BE LOCATED. WHILE THESE STORMS WILL
BE MORE LIKELY TO PRODUCE RAIN...LIGHTNING STRIKES MAY OCCUR IN DRY
AREAS OUTSIDE THE RAIN AREAS.
SLIGHT THUNDERSTORM CHANCES MAY LINGER ON SATURDAY OVER THE
SACRAMENTOS... THEN TAPER OFF AS LIGHT TO MODERATE WESTERLY FLOW
TAKES OVER AND BRINGS DRIER AIR BACK TO THE REGION FOR EARLY NEXT
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 71 93 72 100 74 / 20 10 10 0 0
SIERRA BLANCA 61 87 66 99 65 / 20 10 10 10 10
LAS CRUCES 60 91 63 97 65 / 10 10 10 0 0
ALAMOGORDO 63 88 66 97 66 / 10 10 10 0 0
CLOUDCROFT 46 74 51 81 49 / 20 20 20 10 10
TRUTH OR CONSEQUENCES 64 93 67 94 65 / 10 10 10 0 0
SILVER CITY 58 86 63 89 56 / 0 10 10 0 0
DEMING 64 94 65 98 64 / 10 10 10 0 0
LORDSBURG 64 95 66 99 65 / 0 0 0 0 0
WEST EL PASO METRO 69 92 74 99 75 / 10 10 10 0 0
DELL CITY 57 87 58 96 61 / 20 20 20 10 10
FORT HANCOCK 66 95 69 103 69 / 20 10 10 0 0
LOMA LINDA 57 91 62 92 62 / 20 10 10 10 10
FABENS 67 92 69 103 70 / 20 10 10 0 0
SANTA TERESA 64 92 67 101 69 / 10 10 10 0 0
WHITE SANDS HQ 72 90 74 98 74 / 20 10 10 0 0
JORNADA RANGE 59 92 61 98 61 / 10 10 10 0 0
HATCH 61 92 64 97 64 / 10 10 10 0 0
COLUMBUS 62 94 65 97 67 / 10 10 10 0 0
OROGRANDE 64 93 73 95 72 / 20 10 10 0 0
MAYHILL 49 78 58 86 52 / 30 20 20 10 10
MESCALERO 48 77 53 83 49 / 20 20 20 10 10
TIMBERON 49 80 53 88 52 / 20 20 20 10 10
WINSTON 54 86 56 88 53 / 10 20 20 0 0
HILLSBORO 57 88 61 90 58 / 10 20 20 0 0
SPACEPORT 62 90 67 96 65 / 10 10 10 0 0
LAKE ROBERTS 50 89 53 93 50 / 0 10 10 0 0
HURLEY 56 87 60 89 55 / 0 10 10 0 0
CLIFF 50 97 51 96 48 / 0 10 10 0 0
MULE CREEK 46 93 48 92 47 / 0 0 0 0 0
FAYWOOD 55 88 57 91 54 / 10 10 10 0 0
ANIMAS 59 93 62 94 64 / 0 0 0 0 0
HACHITA 56 93 60 97 63 / 0 0 0 0 0
ANTELOPE WELLS 60 95 64 98 65 / 0 0 0 0 0
CLOVERDALE 57 90 60 89 60 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
21/25
Hazardous weather outlook, May 31, 6:11 AM MST, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
711 AM MDT THU MAY 31 2012
NMZ401>417-TXZ418>424-011315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
711 AM MDT THU MAY 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT WILL
MOVE ACROSS THE AREA TODAY. THE FRONT WILL SWEEP IN SOME MOISTURE
WHICH WILL HELP FUEL A FEW AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY EAST OF THE RIO GRANDE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL AGAIN BE
A SLIGHT CHANCE FOR RAIN ON FRIDAY EAST OF THE CONTINENTAL DIVIDE.
DRIER CONDITIONS WILL RETURN FOR THE WEEKEND INTO THE FIRST PART
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Drought, Upper Gila River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer in Buckhorn recorded only 0.01 inches of rain which was 0.45 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought continued through the month across the zone. The Cooperative Observer in White Signal recorded 0.13 inches of rain when the average for the month is 0.54 inches.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer in Faywood recorded only 0.08 inches of rain which was 0.64 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions persisted across the zone through the month. The Redrock Cooperative Observer recorded only 0.06 inches of rain which was 0.38 inches below normal.
Drought, Lowlands of the Bootheel
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June. No precipitation was recorded at the Cooperative Observer in Animas. The average precipitation for June is 0.44 inches.
Drought, Uplands of the Bootheel
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June.
Drought, Southwest Desert/Mimbres Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the zone for the month of June. The Deming ASOS recorded 0.13 inches of precipitation which was 0.19 inches below normal.
Drought, Eastern Black Range Foothills
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The zone remained in Severe(D2) drought through the month. The Hillsboro Cooperative Observer recorded 0.10 inches of rain for the month which was 0.60 inches below normal.
Drought, Sierra County Lakes
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
Far eastern portions of the zone started in Moderate(D1) drought but transitioned to Severe(D2) drought by the end of the month. The remainder of the zone remained in Severe(D2) drought through the entire month. The Truth or Consequences ASOS recorded 0.11 inches of rain which was 0.49 inches below normal.
Drought, Northern Dona Ana County
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The eastern half of the zone started in Moderate(D1) drought and transitioned to Severe(D2) drought by the end of the month. The western half of the zone remained in Severe(D2) drought for the entire month. No precipitation was recorded at the Jornada Range Cooperative Observer which was 0.62 inches below normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The eastern half of the zone started in Moderate(D1) drought and by the end of the month, all but the far southeastern portion of the zone was in Severe(D2) drought. The remainder of the zone remained in Severe(D2) drought. The Cooperative Observer at New Mexico State University recorded no precipitation. The average precipitation for the month is 0.60 inches.
Drought, Southern Tularosa Basin
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The eastern half of the zone was in Severe(D2) drought through the month while the western half remained in Moderate(D1) drought. The Cooperative Observer in Orogrande recorded 0.02 inches which was 0.92 inches below normal.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June.
Drought, Sacramento Mountains Above 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of June. The Cooperative Observer recorded 0.72 inches of precipitation. The average precipitation for the month is 2.21 inches.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of June. The Cooperative Observer in Elk, just outside the zone, recorded 0.21 inches which was 1.48 inches below normal.
Drought, Otero Mesa
- When
- June 1, 12:00 AM MST to June 30, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornadoes and Hail in Virginia, June 1, 20125 injured · $1.2 million · EF1 · 20 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395051, 395054, 395056, 395080, 395083, 395084, 395085, 395086, 395091, 395096, 395099, 395106, 395109, 395110, 395112, 395115.